Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 68, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 14, 2005, 8:19 AM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2005, 8:19 AM MST (15:19 UTC)
- Expired
- Aug 14, 2005, 8:45 AM MST
- In force
- 26 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 3.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 659 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 141521
FFWTWC
AZC003-019-023-141645-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
819 AM MST SUN AUG 14 2005
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEAST PIMA COUNTY IN SOUTH CENTRAL ARIZONA
SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
THIS INCLUDES THE CITY OF SIERRA VISTA
EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA
* UNTIL 945 AM MST
* AT 815 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. SEVERAL
WEATHER SPOTTERS THROUGHOUT SOUTHWEST COCHISE COUNTY HAVE REPORTED
HOURLY RAINFALL AMOUNTS OF UP TO 1 INCH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MESCAL...
KARTCHNER CAVERNS STATE PARK AND FAIRBANK.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3134 11014 3165 11009 3200 11037 3200 11066
3157 11068 3134 11058
$$
WEATHER.GOV/TUCSON1 follow-up statement
000
WGUS75 KTWC 141545
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
844 AM MST SUN AUG 14 2005
AZC003-019-023-141645-
COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-
844 AM MST SUN AUG 14 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 945 AM MST FOR SOUTHEAST
PIMA...EASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES...
TRAINED WEATHER SPOTTERS HAVE REPORTED HOURLY RAINFALL RATES OF UP
TO ONE INCH PER HOUR ALONG WITH SWIFTLY FLOWING WASHES AND PONDING
OF WATER IN LOW LYING AREAS. MOST OF THE REPORTS HAVE BEEN FROM
SOUTHWEST COCHISE COUNTY NEAR HEREFORD...NORTH OF SIERRA VISTA TO
KARTCHNER CAVERNS STATE PARK...AND NORTHEAST OF ELGIN.
AT 840 AM MST...THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE BAND OF SHOWERS AND THUNDERSTORMS PRODUCING THE FLASH
FLOODING WAS MOVING WEST AT 10 MPH. THIS WESTWARD MOVEMENT WILL
BRING VERY HEAVY DOWNPOURS TO PARTS OF EASTERN SANTA CRUZ COUNTY
AROUND SONOITA AND ELGIN AND TO AREAS OF SOUTHEAST PIMA COUNTY
AROUND THE EMPIRE MOUNTAINS.
REMEMBER...EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND AREAS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE INTO FLOODED AREAS. TURN AROUND DONT DROWN.
LAT...LON 3134 11014 3165 11009 3200 11037 3200 11066
3157 11068 3134 11058
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:19 AM MST, 2 hours earlier.
Area forecast discussion, Aug 14, 6:19 AM MST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TUCSON AZ 619 AM MST SUN AUG 14 2005 .SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO SOUTHWEST NEW MEXICO TODAY AS ANOTHER DISTURBANCE DROPS DOWN THE CALIFORNIA COAST. INITIALLY THESE TWO SYSTEMS WILL ENHANCE THUNDERSTORM DEVELOPMENT TODAY...PARTICULARLY FROM TUCSON EAST. HOWEVER AS THE WEST COAST LOW TURNS WINDS ALOFT TO THE SOUTHWEST ON MONDAY...DRIER AIR WILL SPREAD INTO SOUTHERN ARIZONA. BY MIDWEEK...THUNDERSTORMS WILL BE CONFINED ONLY TO THE MOUNTAINS. HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER NEW MEXICO BY NEXT WEEKEND...WHICH WILL BRING DEEPER MOISTURE BACK INTO THE REGION. && .UPDATE...CLOSED UPPER LOW CONTINUES TO THROW SURPRISES AT US THIS MORNING. TSTMS HAVE FIRED AS EXPECTED AT THE NOSE OF THE DRY SLOT. WHAT I DID NOT EXPECT WAS FOR THE PRECIP TO WRAP SO FAR BACK INTO SE AZ. KEMX VWP IS SHOWING A WEAK E FLOW GRADUALLY LOWERING THROUGH THE TROPOSPHERE, WHICH SUGGESTS THE DEVELOPMENT OF A COLD CONVEYOR BELT. THAT IS AN INTERESTING DEVELOPMENT, BE NOT SURPRISING GIVEN HOW WOUND UP THE LOW IS JUST S OF THE NM BOOTHEEL. WITH MORE SHOWERS FILLING IN AS FAR W AS KTUS, HAVE DECIDED TO RAISE POPS A LITTLE MORE FROM KTUS E, ADD SOME +RA WORDING TO ZONE 35, INCREASE THE CLOUD COVER, AND LOWER TEMPS A NOTCH. IT WILL BE INTERESTING TO SEE IF THE CLOUDS AND MORNING PRECIP CAN SHUT US DOWN LATER TODAY. KTUS 12Z SOUNDING SHOWS A TRIGGER TEMP OF ONLY 84F, BUT MODIFYING FOR 86/60 STILL YIELDS A CAPE AROUND 1300 J/KG. ALSO NOTICED THE 06Z GFS CAME IN LOOKING SIMILAR TO THE 06Z ETA. BOTH HAVE FAIRLY HIGH POPS BUT ARE MORE REASONABLE IN KEEPING THE HEAVIER QPF IN THE E CWA. OUR CURRENT QPF FORECAST COVERS THAT GENERAL IDEA. && .PREV DISCUSSION...ALTHOUGH THE GFS LOOKS WAY OFF IN THE SHORT TERM, ITS SOLUTION AFTER TONIGHT STILL LOOKS GOOD AND IN LINE WITH PREVIOUS TRENDS, THE ENSEMBLE MEAN, AND OTHER MEDIUM RANGE MODELS. STARTING MON THE SW FLOW WILL RESUME AND BRING DRIER AND MUCH WARMER AIR INTO ALL OF SE AZ. INITIALLY THE SW FLOW WILL BANK TSTMS UP ALONG THE RIM. BUT FOR TUE/WED/THU, THE MID LEVELS WILL SIMPLY BE TOO WARM TO GET ANYTHING MORE THAN ISOLATED MOUNTAIN TSTMS. THE LOW LEVEL FLOW WILL REMAIN WEAK, THOUGH, SO LOW LEVEL MOISTURE WILL NOT ENTIRELY DEPART. THAT WILL SET THE STAGE FOR DAYS 5-7 ONCE THE WESTERLIES RETREAT N AND THE W EXTENSION OF THE BERMUDA HIGH BUILDS BACK INTO NM. BY DAY 6 THE GFS HAS OUR 700MB DEWPOINTS BACK UP TO MONSOONAL LEVELS WITH 500MB TEMPS COOLING AFTER PEAKING AT AROUND -3C. THIS 2-3 DAY LULL WILL ALLOW TEMPS TO CLIMB BACK TO NORMAL, WHICH IN TURN WILL ALLOW THE THERMAL LOW TO REDEVELOP AND OPEN THE DOOR FOR GULF OF CA MOISTURE. WILL CONTINUE TREND OF SLOWLY BRING POPS BACK TOWARD CLIMO NEXT WEEKEND. && .AVIATION...KDUG TAF HAS BEEN UPDATED TO ACCOUNT FOR THE DETERIORATING CONDITIONS. TWEBS THAT WILL SOON BE ISSUED WILL ALSO MAKE DOWNWARD ADJUSTMENTS AND MENTION MOUNTAINTOP OBSCURATIONS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 13, 10:45 AM MST, 21 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1045 AM MST SAT AUG 13 2005 AZZ019-029>035-141400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1045 AM MST SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY AND TONIGHT SYNOPSIS...A SUFFICIENT SUPPLY OF MOISTURE TO SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS REMAINED ACROSS SOUTHEAST ARIZONA TODAY. THIS MOISTURE SUPPLY WILL GRADUALLY SHIFT FARTHER EAST THIS COMING WEEK AS A DRY WESTERLY FLOW ALOFT DEVELOPS OVER THE REGION. THIS DRIER AIR WILL RESULT IN WARMER AFTERNOON TEMPERATURES AND A DAY-TO-DAY DECREASE IN THUNDERSTORM ACTIVITY BY THE MIDDLE OF THE WEEK. DISCUSSION...MOISTURE ACROSS SOUTHEAST ARIZONA REMAINED SUFFICIENT ENOUGH TO SUPPORT SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING. A LOW PRESSURE DISTURBANCE SPINNING OVER NORTHERN BAJA THIS MORNING WILL LIFT NORTHEAST TODAY PROVIDING SOME UPPER LEVEL SUPPORT FOR ORGANIZED THUNDERSTORMS LATER THIS EVENING. THE COMBINATION OF ABUNDANT MOISTURE...SURFACE HEATING...AND LARGE SCALE LIFT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FROM SOUTHEAST PINAL...EASTERN PIMA...AND SANTA CRUZ COUNTIES EAST INTO SOUTHWEST NEW MEXICO. DRIER AIR SPREADING INTO CENTRAL AND WESTERN PIMA COUNTY WILL LIMIT THE AMOUNT OF THUNDERSTORM ACTIVITY TO ISOLATED FOR LATE THIS AFTERNOON AND EVENING. DUE TO HEAVY RAINFALL YESTERDAY...RATHER HIGH MOISTURE CONTENT... AND A WEAK STEERING FLOW...THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY DOWNPOURS WHICH MAY LEAD TO RUNOFF PROBLEMS. THE AREAS OF CONCERN WILL BE ACROSS SANTA CRUZ...EASTERN PIMA...AND GRAHAM COUNTIES WHERE LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES WERE REPORTED WITH YESTERDAYS STORMS. FROM TUCSON WEST...THE MAIN THREAT WILL BE STRONG THUNDERSTORM WINDS DUE TO THE DRIER AIR SPREADING INTO THIS AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A GRADUAL DECREASE IN THUNDERSTORMS THIS COMING WEEK AS A DRIER WESTERLY ALOFT ALOFT DEVELOPS OVER THE REGION. THIS DRIER AIRMASS WILL ALSO LEAD TO WARMER AFTERNOON HIGH TEMPERATURES BY THE MIDDLE OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:45 AM MST | Flash Flood Warning | TWC | Cochise, Pima, Pinal, Santa Cruz | 45 min |
| Aug 14, 11:13 AM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
| Aug 14, 11:35 AM MST | Flash Flood Warning | TWC | Pima, Pinal, Santa Cruz | 55 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.